Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2014, 10:19 AM EST for Fairfield County, Newberry County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 10:19 AM EST (15:19 UTC)
- Expired
- Jan 11, 2014, 11:15 AM EST
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 11:10 AM EST | TSTM WND DMG | Whitmire, SC | SHERIFF DISPATCH REPORTED A COUPLE OF TREES DOWN NEAR WHITMIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:30 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
563
WUUS52 KCAE 111519
SVRCAE
SCC039-071-111615-
/O.NEW.KCAE.SV.W.0001.140111T1519Z-140111T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 AM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1115 AM EST
* AT 1015 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS LINED WAS LOCATED IN GREENWOOD AND LAURENS
COUNTIES AND WAS MOVING NORTHEAST AT 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...PROSPERITY
AND NEWBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EST
SATURDAY AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH
CAROLINA.
&&
LAT...LON 3455 8091 3425 8128 3424 8132 3418 8137
3418 8140 3412 8143 3408 8149 3410 8157
3419 8173 3417 8179 3421 8194 3430 8190
3437 8178 3453 8165 3453 8162 3445 8153
3449 8149 3450 8143 3458 8142
TIME...MOT...LOC 1518Z 235DEG 62KT 3426 8178
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:21 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 11, 8:21 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 821 AM EST SAT JAN 11 2014 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. HIGH PRESSURE BEHIND THE FRONT WILL BE OVER OUR REGION SUNDAY. THE HIGH WILL MOVE OFF THE COAST SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... VISIBILITIES CONTINUE TO IMPROVE THIS MORNING AS WINDS INCREASE FROM THE SOUTH AHEAD OF AN APPROACHING COLD FRONT. HIGH MOISTURE ASSOCIATED WITH THE STRONG H85 JET AND LIFT WITH THE RIGHT ENTRANCE REGION OF THE H25 JET PLUS CONVERGENCE ALONG THE COLD FRONT SUPPORT CATEGORICAL POPS TODAY. THE NAM AND GFS PLUS SREF MEAN INDICATED GENERAL RAINFALL TOTALS AROUND 0.7 OF AN INCH...BUT WITH PRECIPITABLE WATER NEAR 1.6 OF AN INCH HEAVIER AMOUNTS WILL LIKELY OCCUR IN SOME LOCATIONS. THE NAM DISPLAYS SURFACE-BASED LI/S LOWERING TO -1 TO -2 THIS AFTERNOON. THE INSTABILITY IS QUESTIONABLE BECAUSE IT SHOULD BE LIMITED BY FOG EARLY AND THEN WIDESPREAD SHOWERS. HOWEVER...IF SURFACE-BASED INSTABILITY DOES DEVELOP THEN SEVERE THUNDERSTORMS MAY OCCUR BECAUSE OF STRONG SHEAR. THE NAM AND GFS HAVE H85 WINDS NEAR 60 KNOTS. THE MAIN THREAT IS DAMAGING STRAIGHT-LINE WINDS BUT FORECAST HODOGRAPHS ALSO SUPPORT POSSIBLE TORNADOES. 06Z HRRR INDICATES THE MAIN CONVECTIVE LINE WILL BE IN THE FORECAST AREA DURING THE NOON TO 500 PM TIME FRAME. WE USED THE COOLER TEMPERATURE GUIDANCE TODAY BECAUSE OF CLOUDINESS AND SHOWERS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... DRYING WILL OCCUR BEHIND THE FRONT TONIGHT. THE SHOWER CHANCE WILL DECREASE RAPIDLY FROM WEST TO EAST DURING THE EVENING. HIGH PRESSURE WILL BE OVER THE FORECAST AREA SUNDAY. THE HIGH WILL MOVE OFF THE COAST SUNDAY NIGHT. THE TEMPERATURE GUIDANCE WAS CONSISTENT. TEMPERATURES WILL BE ABOVE NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE GFS AND ECMWF DISPLAY MOISTURE ASSOCIATED WITH A COLD FRONT MONDAY NIGHT INTO TUESDAY. THE ECMWF CONTINUES TO INDICATE MORE MOISTURE COMPARED TO THE GFS. CONTINUED CHANCE POPS BECAUSE OF THE MODEL INCONSISTENCY. EXPECT A REINFORCING COLD FRONT WITH LIMITED MOISTURE WEDNESDAY. THE MODELS SHOW DRY RIDGING DOMINATING THURSDAY WITH YET ANOTHER COLD FRONT WILL LITTLE MOISTURE FRIDAY. ABOVE NORMAL TEMPERATURES SHOULD OCCUR AHEAD OF THE FRONT TUESDAY...WITH COOLING TO NEAR OR SLIGHTLY BELOW NORMAL BY THURSDAY. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... RESTRICTIONS DOMINATING THROUGH 12/00Z THEN CONDITIONS IMPROVING. COLD FRONT CONTINUES TO MARCH ACROSS THE SOUTHEAST WITH WSR-88D NETWORK SHOWING SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH EASTERN GA TOWARD AGS/DNL. WINDS HAVE ALREADY BEGUN TO INCREASE BECOMING SOUTHERLY AROUND 10 KNOTS WITH FURTHER INCREASES OVER THE NEXT COUPLE OF HOURS TO AROUND 15 KNOTS WITH GUSTS TO 25 KNOTS BY 15Z AT ALL SITES. LIFR AND IFR CONDITIONS EARLIER THIS MORNING HAVE IMPROVED TO MVFR IN MANY AREAS. LATER THIS MORNING AND INTO THE AFTERNOON THUNDERSTORMS REMAIN THE CONCERN...HOWEVER TIMING UNCERTAINTY HAS KEPT MENTION OUT OF TAFS ATTM WITH BEST POTENTIAL FOR THUNDERSTORMS BETWEEN 16Z AND 22Z. WITH THUNDERSTORMS WHICH DEVELOP THE POTENTIAL EXISTS FOR STRONG AND GUSTY WINDS. WIND SHEAR WILL ALSO BE A CONCERN AS LOW LEVEL WINDS WILL BE AROUND 50 KNOTS THROUGH THE AFTERNOON. HAVE INCLUDED WIND SHEAR FOR ALL TAF SITES THROUGH THE AFTERNOON. FRONT WILL MOVE OFFSHORE THIS EVENING WITH DRIER AIR BEGINNING TO MOVE IN WITH CONDITIONS RETURNING TO VFR BY 12/01Z AT CAE/CUB/AGS/DNL AND 12/02Z OGB. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MONDAY NIGHT THROUGH TUESDAY MORNING IN SHOWERS ASSOCIATED WITH THE NEXT COLD FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 77
Hazardous weather outlook, Jan 11, 9:49 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 949 AM EST SAT JAN 11 2014 GAZ040-063-064-SCZ015-018-020-021-025-026-121500- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- 949 AM EST SAT JAN 11 2014 ...SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING AFTER 10 AM TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ065-077-SCZ016-022-027>031-035>038-041-121500- RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 949 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING AROUND MIDDAY TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 7:02 PM EST | Special Weather Statement | CAE | Chesterfield | 73 min |
| Jan 10, 10:01 PM EST | Special Weather Statement | CAE | Lexington | 59 min |
| Jan 11, 12:14 AM EST | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 8 hr |
| Jan 11, 11:15 AM EST | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster, Newberry | 60 min |
| Jan 11, 12:18 PM EST | River Flood Warning | CAE | Edgefield, McCormick | 50 hr |
| Jan 11, 12:28 PM EST | Special Weather Statement | CAE | Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington and 1 more | 62 min |
| Jan 11, 1:21 PM EST | Severe Thunderstorm Warning | CAE | Aiken | 54 min |
| Jan 11, 1:27 PM EST | Special Weather Statement | CAE | Kershaw, Lee, Lexington, Richland | 63 min |
| Jan 11, 1:41 PM EST | Areal Flood Advisory | CAE | Lexington, Richland | 3 hr |
| Jan 11, 2:01 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Orangeburg, Sumter | 59 min |
| Jan 11, 2:15 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 45 min |
| Jan 11, 2:19 PM EST | River Flood Warning | CAE | Newberry, Union | 57 hr |
| Jan 11, 5:03 PM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Jan 11, 5:06 PM EST | River Flood Advisory | CAE | Lexington, Richland | 3 days |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.